My daughter has been taking guanfacine ER 2 mg for about 4 months now. We decided to take a break from the meds for a while so our doctor said that since I only have 2 tablets left, to break one tablet in half and the other tablet into fourths and give like that each day until they are gone. I was leery of this since they are extended release tablets but he said it is OK because they are not capsules with beads in it. We finished the medication and now my daughter is like bouncing off the walls with energy and can’t sleep. Can we give melatonin? Should I be concerned of her behavior?
Intuniv (guanfacine extended release) tablets should not be cut, split or crushed. Doing so will destroy the extended release mechanism of the drug, causing the entire dose to be released at once. This can increase the risk of side effects and may precipitate withdrawal symptoms in-between doses (as the drug will now wear off faster).
Intuniv Extended Release Mechanism
Even though Intuniv has an extended release mechanism in tablet form does not mean it can safely be split. In fact, it is very rare for any extended release product to be split. One exception is Toprol XL tablets, but this medication has a unique characteristic where the actual drug (metoprolol) is stored in multiple controlled release pellets (each acting as separate drug delivery unit), evenly dispersed throughout the tablet. Intuniv does not utilize this release mechanism.
- They all involve a membrane surrounding the drug, which controls the release from the matrix system. The active ingredient in the drug (guanfacine in this example), will slowly be released/diffused through the membrane at a constant rate after it is swallowed and comes into contact with gastrointestinal fluid.
Crushing, splitting or otherwise altering the intact tablet will result in the destruction of the extended release system. Per the prescribing information for Intuniv:
Swallow tablets whole. Do not crush, chew, or break tablets because this will increase the rate of guanfacine release."
After taking Intuniv for an extended period of time, it is recommended to slowly taper the medication before discontinuing to avoid withdrawal symptoms. Again, per the prescribing information:
"Infrequent, transient elevations in blood pressure above original baseline (i.e., rebound) have been reported to occur upon abrupt discontinuation of guanfacine. To minimize these effects, the dose should generally be tapered in decrements of no more than 1 mg every 3 to 7 days."
Other reported withdrawal reactions that have been reported include:
- Relapse/rebound of condition being treated
Intuniv has a complex mechanism of action, but one thought as to why these reactions occur is due to a "catecholamine" rebound, which guanfacine is thought to partially regulate. Catecholamines include dopamine and epinephrine. Prompt discontinuation of Intuniv can cause these catecholamines to spike, potentially causing the withdrawal reactions.
Your daughter may be experiencing withdrawal reactions, or a rebound of the condition being treated. It is important to discuss with your doctor any side effects that are occurring.
There is no set-in stone way to taper Intuniv but method described in the prescribing information for Intuniv is commonly utilized (i.e. tapering over one to two weeks, about 1 mg every three to seven days). While this may not completely eliminate withdrawal reactions, it may lessen the severity.
As discussed above, it is important not to split Intuniv tablets to help facilitate the decreasing dosages if you are planning on stopping the drug. Altering the tablets will increase the risk of side effects as the entire dose is being released at once and cause large dips in drug concentration in between doses. The more prudent approach is to have your doctor write for decreasing strengths (e.g. 2mg tablet, then 1mg tablet etc...).
Lastly, there are no known drug interactions between Intuniv and melatonin. They are thought to be safe to take together but you should discuss giving melatonin to your daughter with your doctor beforehand.